To the Editor We are responding to the article by Coupland et al1 on the association of anticholinergic drug exposure with increased risk of dementia. The public attention to this report and potential to affect patient care call for a high level of scrutiny of the conclusions. Anticholinergic drugs, and particularly the often inattentive prescribing of these drugs, can result in preventable harm to patients, including exposure-related reversible cognitive impairment. However, if pharmacodynamically similar drugs are associated with different risks of irreversible dementia when prescribed for different indications, protopathic effects may be more likely. Similarly, weak evidence of an exposure-response association within indications decreases biological plausibility; patients prescribed but never meaningfully dosed with a drug are a type of control that has the disease (at least a mild case) but such low exposure to the drug as to raise mechanistic doubt about its potential to cause dementia.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Farkas RH, Miller LG. Association of Anticholinergic Drug Exposure With Increased Occurrence of Dementia. JAMA Intern Med. 2019;179(12):1729–1730. doi:10.1001/jamainternmed.2019.4911
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: